Nebraska, 2018Flash Flooding and Flooding in Nebraska, September 4, 2018
September 4, 2018 · NWS OAX · 6 events in 3 counties and zones
A cluster of heavy thunderstorms moved through the area during the early morning hours on September 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of heavy thunderstorms moved through the area during the early morning hours on September 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 3, 10:43 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 3, 10:43 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1143 PM CDT Mon Sep 3 2018
.UPDATE...
Issued at 1139 PM CDT Mon Sep 3 2018
Have adjusted Pops for a little further eastward location of the
rain this evening. Also cancelled part of the flash flood watch
early where rain wasn't occurring, and also added Lancaster
county. Issued one areal flood advisory where rainfall up to 1.5"
has already occurred. May have to issue more areal flood
advisories or warnings through the night for southeast NE where a
moist fetch with PW values around 2" is expected.
&&
.SHORT TERM...(Tonight through Thursday)
Issued at 330 PM CDT Mon Sep 3 2018
Forecast concerns continue to be heavy rain potential and
resultant flash flood headlines with tropical moisture to persist
through Tuesday night...but may linger toward KS/MO borders into
Wednesday night.
Overnight we had several 3 to 4 inch rainfall amounts in
southeast Nebraska and southwest Iowa and a 5.6 inch rainfall
report 3mi NNE of Auburn in Nemaha County. By early evening...the
RAP/HRRR develop scattered thunderstorms near the surface
boundary. The boundaries are subtle and there was a boundary in
northwest MO, with another weak boundary in southwest Iowa.
Temperatures were in the mid 70s to lower 80s with dewpoints in
the 70s. Will maintain a flash flood watch in southeast Nebraska
and southwest Iowa through the evening should the convection
develop near the boundary and lift north.
There is better consensus with the precipitation developing later
tonight across central Kansas into central Nebraska with the fetch
of high precipitable water of 2.00+ inches ahead of the shortwave
trough. Heavy rain should develop and continue Tuesday from east
central into northeast Nebraska and northwest Iowa. The trough
takes a while to move through with the rain pushing south
especially Wednesday.
Considered a FFA for east central and northeast Nebraska/west
central Iowa for Tuesday. Antecedent conditions show that the
soils can take the rains tonight however the efficiency of the
storm system will enhance the ability to put down heavy rains
Tuesday. The surface front moving in from the north will also
provide additional focus along with upper level support related to
the rear entrance region of the upper level jet. Coordinated with
WPC and they were going to leave the area in a slight risk for
now. Probabilistic qpf forecasts were not picking up on the 2+
inch rains either. H7 dewpoints are very impressive from 6 to 9
deg C., Tuesday and h85 dewpoints are in the 14 to 16 deg C range.
The low level jet increases after 06z in Kansas...spreading
north...so this will also aid in increasing the coverage of the
thunderstorms. Will emphasize the general 1.5 to 2.0 inch rains
and consider headlines further.
The GFS/NAM are drier compared to the EC for Thursday and we'll
have to see how much of a push the surface high pressure system
has. For now we maintain some chance pops save for northern
Nebraska.
.LONG TERM...(Thursday night through Monday)
Issued at 330 PM CDT Mon Sep 3 2018
Another ripple in the flow with moisture has rain chances
continuing for Friday and then drier weather for Saturday with
that wave to the east. A weak shortwave in the northwest to west
flow Sunday will bring a slight chance of rain to the area. The
models diverge for Monday as the timing is off on the next
shortwave.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1139 PM CDT Mon Sep 3 2018
VFR conditions now with rain and thunderstorms affecting
KLNK/KOMA, and in the vicinity of KOFK. A very wet period ahead,
with conditions becoming MVFR and eventually IFR at KLNK and KOFK.
Conditions may improve late in the TAF period after 05/00z at
KOFK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT Tuesday for NEZ065-066-078-088-
089.
Flash Flood Watch until midnight CDT tonight for NEZ090-092.
IA...None.
&&
UPDATE...DeWald
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DeWaldHazardous weather outlook, Sep 3, 3:22 PM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 PM CDT Mon Sep 3 2018
IAZ080-090-091-NEZ065-068-078-088>093-041130-
Montgomery-Fremont-Page-Seward-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
422 PM CDT Mon Sep 3 2018
This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
Thunderstorms with heavy rain are possible this evening and
overnight across portions of southeast Nebraska and southwest
Iowa. Due to recent heavy rains, flash flooding will be possible
in any areas that receive heavy downpours. A flash flood watch is
in effect for the area.
Should heavy rain develop through this evening it would be
related to heating and storms moving north of a weak boundary in
the area. Later tonight...storms in central Kansas will move north
and east becoming more widespread as they move into parts of
eastern Nebraska.
Flood warnings continue along the Missouri River south of
Brownville.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
A few strong storms and areas of locally heavy rain will be
possible Tuesday night and possibly into Wednesday morning.
Periods of thunderstorms will be possible Thursday into early next
week.
With potential for heavy rain the next few days, additional river
flooding could develop.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed tonight and Tuesday,
however, spotters are encouraged to report rainfall amounts over
two inches to the National Weather Service at Omaha.
IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
066-067-041130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Knox-Cedar-Thurston-
Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-
Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Lancaster-
Cass-
422 PM CDT Mon Sep 3 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
Thunderstorms with locally heavy rain are possible tonight into
Tuesday. Initially the soils should be able to handle the rain,
however should storms move over the same area Tuesday, there may
be local flooding concerns.
Later tonight...storms in central Kansas will move north and east
becoming more widespread as they move into parts of eastern
Nebraska and western Iowa.
Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county. Flood warnings are
also now in effect along the Missouri River south of Brownville.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
A few strong storms and areas of locally heavy rain will be
possible Tuesday night and possibly into Wednesday morning.
Periods of thunderstorms will be possible Thursday into early next
week.
With potential for heavy rain the next few days, additional river
flooding could develop.
Minor flooding should continue along the Missouri River upstream
of Lewis and Clark Lake in northwest Knox county and along the
Missouri River south of Brownville.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed tonight and Tuesday,
however, spotters are encouraged to report rainfall amounts over
two inches to the National Weather Service at Omaha.
Zapotocny
Event by event
3 flood, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Flash Flood, Lancaster
- When
- September 4, 12:50 AM CST
- Where
- Lancaster County, 1.15 mi S of University Place to 1.13 mi S of University Place
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.814, -96.624
Flash flooding was reported near 73rd and O Street. People were stranded in a flooded vehicle and needed to be rescued.
Flash Flood, Lancaster
- When
- September 4, 3:25 AM CST
- Where
- Lancaster County, 1.13 mi ESE of Arbor to 1.17 mi ESE of Arbor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.894, -96.650
Water had inundated the area. Water was 3 to 4 feet deep which covered a 75 to 100 foot section of road. The water was not flowing much.
Flood, Cass
- When
- September 4, 3:30 AM CST
- Where
- Cass County, 0.87 mi NW of Murdock to 1.36 mi NW of Louisville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.930, -96.280
Minor flooding reported in the Murdock areas, and also on the northwest side of the Louisville Lakes area.
Flood, Cass
- When
- September 4, 4:00 AM CST
- Where
- Cass County, 1 mi W of Weeping Water to 0.87 mi W of Weeping Water
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.871, -96.149
Minor flooding was reported on the lower level at the Weeping Water Campground.
Heavy Rain, Otoe
- When
- September 4, 5:05 AM CST
- Where
- Otoe County, 1.26 mi WNW of Douglas
- Reported by
- Trained Spotter
- Coordinates
- 40.590, -96.390
A spotter reported 3.5 inches of rain since 6 pm the previous evening. The storm total rainfall over the last several days was 6.5.
Flood, Cass
- When
- September 4, 6:30 AM CST
- Where
- Cass County, 0.87 mi SW of Greenwood to 1.24 mi SW of Greenwood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -96.440
Flooding was reported on one spot on Highway 6 between Waverly and Greenwood, from small tributaries that feed into Salt Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, September 4 to 7, 2018$2.1 million · EF1 · 43 events
- Tropical Storm and Storm Surge in Florida, September 4 to 5, 20181 death · 6 events
- Tornado and Tropical Storm in Mississippi, September 4 to 6, 2018$396,000 · EF0 · 18 events
- Tornadoes and Flash Flooding in Minnesota, September 4 to 5, 2018$119,000 · EF1 · 17 events
- Damaging Winds and Lightning Strike in Wisconsin, September 4, 2018$417,000 · 50 kt wind · 3 events
- Flooding and Damaging Wind in Wisconsin, September 4 to 6, 2018$194,000 · 50 kt wind · 8 events
- Tropical Storm and Storm Surge in Alabama, September 4 to 5, 2018$85,000 · 21 events
- Lightning Strike in Iowa, September 4, 2018$50,000 · 1 event
- Flash Flooding and Flood in Michigan, September 4 to 6, 2018$30,000 · 6 events
- Heat in Virginia, September 4, 20189 events
- Marine Tropical Storm in Gulf of Mexico, September 4 to 5, 20189 events
- Heat in Maryland, September 4, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786471, 786472, 786473, 786474, 786475, 786476.